Glucagon is used to revive unconscious diabetics due to severe hypoglycemia. But, it can also be micro-dosed by the diabetic who is still conscious while suffering severe hypo. The presently available glucagon kits are not user friendly. Powder form to be mixed with a liquid before use. Several steps before using.Imagine administering this while the patient is convulsing and unconscious. Chaos. OMG!
WE NEED A LIQUID STABLE GLUCAGON. Here’s the update.
I have been waiting for this. Xeris is on phase 3 of their trials.
Excerpt from the report. I will post the source below.
Xeris has also announced results from a Human Factors usability and reliability study which showed 99% of participants were able to successfully administer a full dose of glucagon with Xeris’ rescue pen. The ready-to-use, liquid-stable glucagon formulation and auto-injector functionality of Xeris’ rescue pen allow for a simple 2-step administration process. The usability and reliability of an easy-to-administer device may give individuals more confidence in successfully administering the product in emergency situations. The full results of the Human Factors study will be presented February 14-17th in Vienna, Austria at the Advanced Technologies and Treatments for Diabetes (ATTD) conference.
My previous wife, in her panicked state, bent the needle of the glucagon syringe when my bg’s were by then hovering just above zero. Due to my full awareness of how urgent the situation was (I’d accidentally injected over 25 units of Regular and Lente) into a vein in my leg, just by BAD LUCK), I took the syringe from her and somehow (I’m near blind by now and shaking more than I’ve ever shaken in my life) managed to inject myself. So I know how awful those kits are, in an emergency when one’s senses are impaired.
I tried to joing the 5% club. I was able to accomplish 5.5% but with so many hypos. I gave up. I now prefer the 6% club and just have very minimal hypos. Non-diabetic persons do have glucagon that kicks-in automatically to let the liver release glucose preventing hypos. I believe there are cells in the pancreas that release glucagon. Type 1 don’t have that.
When this liquid glucagon becomes available, I will definitely try to join the 5% club again. It should be doable then with less hypos.
I read some experienced diabetics advising to use just 1/2 of the vial. The full dose is too much for a normal weight person. And for a child, perhaps 1/4 dose. Depending on the weight. Some reported nausea and vomiting after taking the full dose.
Makes sense. it is very,very potent. Super fast-acting and for me at least caused a bit of nausea as you mentioned, and skyrocketing bg’s. IIRC, I used Glucagon about 3 times,back in the 80’s and maybe early 90’s too. Never used it since I began pumping but we keep it on hand.
I don’t think this is the case. I think it’s like insulin, it has to be kept in the fridge until used, and then it can be kept at room temperature for a certain length of time. In the case of glucagon, “using” it would just be carrying it around in a bag or whatever. My understanding is that once glucagon is stored at room temperature, it’s good for 12-18 months.
I would love to have a pen filled with stable liquid glucagon, one that I could use to deliver mini-doses of glucagon. I would use it to nudge mild hypos and increase the dose some to neutralize more serious ones. That way I could avoid the empty calories from glucose tabs and other treatments.
This is my plan, too. I keep meaning to experiment with mini-dosing glucagon even with the current kit, but I always forget to do so in the moment of a prolongued low.
I also think having an easy-to-use auto-injector, easy enough that friends and colleagues could use it, will be very helpful. I don’t currently carry a glucagon kit unless I’m travelling, because no one around me would be able to use it. Once there’s an easy-to-use one available, I’ll carry it alongside my EpiPen on a daily basis.
It would come in really handy when I have sudden drops in my basal rates. My basals dropped from 38 to 22 units over the past week, and one night I had a low that lasted eight hours. But I forgot about trying glucagon until the next morning (probably not thinking the best when I’m in the throwes of a low).
Basal lows are the worst due to their sustained nature and uncertain duration. You never know when to stop treating. If you over-treat at all, it just adds to rebound hyperglycemia that resists correction. Lovely.